Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 23, NWS Charleston, SC

April 8, 2006Colleton County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Apr 8, 2006, 3:04 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2006, 3:04 PM EDT (19:04 UTC)
Expired
Apr 8, 2006, 3:45 PM EDT
In force
41 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 80 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 1:30 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 081905
SVRCHS
SCC029-035-081945-
/O.NEW.KCHS.SV.W.0023.060408T1904Z-060408T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
304 PM EDT SAT APR 8 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 345 PM EDT

* AT 300 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR
  COTTAGEVILLE...OR ABOUT 13 MILES EAST OF WALTERBORO...MOVING EAST
  AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  COTTAGEVILLE...
  GIVHANS AND DELEMAR CROSSROADS...
  KNIGHTSVILLE...
  JEDBURG...
  SUMMERVILLE...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS THUNDERSTORM. IF YOU
ARE IN THE PATH MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR
AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3287 8050 3304 8052 3312 8027 3303 8016
      3300 8018 3292 8008 3289 8009 3289 8014
      3287 8019 3285 8019 3284 8017

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 10:06 AM EDT, 4 hours 58 minutes earlier.

Area forecast discussion, Apr 8, 10:06 AM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1006 AM EDT SAT APR 8 2006

.SHORT TERM /REST OF TODAY/...STRONG SHORTWAVE TROUGH CURRENTLY
DIVING SOUTHEAST THROUGH AR/MS/LA IS DRIVING A SFC LOW AND FRONTAL
SYSTEM TO THE E. THIS IS MAINTAINING A RAGGED LINE OF SHOWERS AND
THUNDERSTORMS STRETCHING FROM EXTREME SRN AL NE THROUGH NRN GA INTO
CENTRAL NC. A LARGE OUTFLOW BOUNDARY AHEAD OF THIS ACTIVITY IS
DRIVING A LINE OF SHOWERS WITH A FEW EMBEDDED STORMS ACROSS THE SC
MIDLANDS AND JUST NOW PUSHING INTO OUR NWRN ZONES. AS IS OFTEN THE
CASE WITH STRONG COLD FRONTS PUSHING THROUGH THIS AREA...AND AGAIN
TODAY...THERE WILL BE PLENTY OF DYNAMICAL FORCING BUT LESS
THERMODYNAMICS. THE ERN HALF OF THE AREA WILL BE IN THE RIGHT
ENTRANCE REGION OF A 150 KT JET STREAK THIS AFTERNOON...WITH GOOD
LLVL FRONTOGENETICAL FORCING. STRONG INSOLATION IS THE BIG IF AT
THIS POINT. MULTIPLE CLOUD LAYERS ARE EVIDENT ON MORNING VISIBLE AND
INFRARED SATELLITE IMAGERY...THE MOST PREDOMINANT ONE BEING A LAYER
OF SCT-BKN AS-AC. IT LOOKS LIKE THERE WILL BE A SCT-BKN DECK ALL DAY
LONG...BUT SFC TEMPS WILL STILL LIKELY REACH AT LEAST 80 IF NOT
LOWER 80S ACROSS MOST AREAS. DUE TO THE HIGHER DEWPOINTS ACROSS SRN
GA...IT LOOKS AS IF THERE WILL BE A SEVERE THREAT ALL AREAS BUT
ESPECIALLY OVER SOUTHERN GEORGIA. DAMAGING WIND AND LARGE HAIL ARE
THE PRIMARY THREATS. WILL UPDATE SPS TO ADDRESS THIS EXPECTATION.

NOT PLANNING SIGNIFICANT CHANGES TO GRIDS. WILL TWEAK A FEW FIELDS
TO REFLECT INITIAL OBS AND REISSUE TEXT PRODUCTS FOR WORDING
UPDATES.

&&

.MARINE...CURRENT CONDITIONS ACROSS THE MARINE AREA ARE SHOWING S-SW
WINDS AROUND 15 KT WITHIN 20 NM OF THE COAST AND IN CHS
HARBOR...15-20 KT FURTHER OFFSHORE. SEAS ARE ALL 5 FT OR LESS.
RECENT REPORTS FROM THE CHS PILOT BOAT AND AN ESTIMATED REPORT FROM
CHS HARBOR ARE GREATLY APPRECIATED...AS ALWAYS.

NO CHANGES TO ONGOING MARINE HEADLINES AT THIS TIME...WITH BEST
MIXING TO OCCUR NEAR THE IMMEDIATE COAST AND IN CHS HARBOR...WHERE
WE COULD SEE 25-30 KT GUSTS AT TIMES IF WE GET ENOUGH SUNSHINE. WILL
MAKE SOME MINOR ADJUSTMENTS MAINLY TO ACCOUNT FOR RECENT CONDITIONS.
SVR STORMS ARE STILL POSSIBLE...BUT WILL SHIFT THE RISK UNTIL LATE
THIS AFTN OR THIS EVE.

&&

.AVIATION...CURRENT SET OF TAFS LOOKING GOOD...WITH WIND SHEAR TO
DROP OFF WITH EXPECTED MIXING DOWN OF STRONGER WINDS WITHIN THE
NEXT 1-2 HOURS...THEN GOOD CHANCE OF TSRA AT BOTH CHS AND SAV LATE
THIS AFTN/EVE. ABRUPT SHIFTING OF WINDS WITH THE COLD FRONT LATE
TONIGHT...AS NE SURGE DEVELOPS.

CURRENT TAFS HAVE NO CIGS BELOW 3500 FT...BUT CERTAINLY COULD AT
LEAST FALL DOWN INTO AT LEAST THE MVFR RANGE WITH CONVECTION. MOS
GUIDANCE ACTUALLY SHOWS EVEN IFR CIGS AFTER FROPA AND WILL REVIEW
WITH LATER TAF ISSUANCES. MVFR VSBYS HOWEVER ARE FCST WITH THE TSRA
FOR A FEW HOURS BETWEEN 21Z AND 01Z.

&&

.LAKE WINDS...RECENT REPORTS FROM PINEVILLE ALREADY SHOWING WIND
GUSTS CLOSE TO 20 KT. ALTHOUGH CLOUD COVER FROM THE SW AND W WILL
LIMIT MIXING ALONG THE LAKE SHORE TODAY...WITH 20-30 KT JUST OFF THE
SURFACE THRU THE AFTN AND AT LEAST OCNL SCT-BKN SKY COVER...I SEE NO
REASON TO DROP THE CURRENT LAKE WIND ADVISORY FOR LAKE MOULTRIE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045 UNTIL 8 PM TODAY.
MARINE...SMALL CRAFT ADVISORY FOR AMZ330-350-352-374.

&&

JRL/33
Hazardous weather outlook, Apr 8, 5:34 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
434 AM EST SAT APR 8 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-091000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
434 AM EST SAT APR 8 2006

...SEVERE THUNDERSTORMS POSSIBLE TODAY THROUGH THIS EVENING ACROSS
ALL OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE WEATHER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT
THE REGION THIS AFTERNOON AND EVENING AHEAD OF A STRONG COLD FRONT.
CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
HAZARDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. REFER TO THE LATEST
SEVERE WEATHER OUTLOOK ISSUED BY THIS OFFICE AS WELL AS THE DAY 1
CONVECTIVE OUTLOOK ISSUED BY THE STORM PREDICTION CENTER FOR
ADDITIONAL INFORMATION. SEVERE THUNDERSTORMS AND/OR TORNADO WATCHES
WILL LIKELY BE ISSUED FOR THE REGION LATER TODAY.

.LAKE WINDS...A LAKE WIND ADVISORY IS IN EFFECT FOR LAKE MOULTRIE
UNTIL 8 PM TONIGHT. WINDS WILL INCREASE TO 20 KNOTS AND GUSTS AS
HIGH AS 30 KNOTS MAY OCCUR NEAR THE LAKE SHORE. WINDS MAY BRIEFLY
DROP THIS EVENING AHEAD OF A STRONG COLD FRONT BUT WILL QUICKLY
SURGE TO 20 TO 25 KNOTS BEHIND THE FRONT AS STRONG HIGH PRESSURE
BUILDS INTO THE REGION. ANOTHER LAKE WIND ADVISORY WILL LIKELY BE
NEEDED TONIGHT. REFER TO THE LATEST NON-PRECIPITATION STATEMENT AND
RECREATIONAL FORECAST FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.RIP CURRENTS...THERE WILL BE AN INCREASING RISK FOR RIP CURRENTS
SUNDAY THROUGH TUESDAY AS MODERATE NORTHEAST WINDS DEVELOP ALONG THE
COAST AND THE ADJACENT COASTAL WATERS. THE RISK WILL BE HIGHEST
ALONG THE BEACHES OF NORTH COASTAL GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, Apr 8, 2:25 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT SAT APR 8 2006

GAZ088-100-101-SCZ040-042-081915-
ALLENDALE-BULLOCH-EFFINGHAM-HAMPTON-SCREVEN-
225 PM EDT SAT APR 8 2006

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BULLOCH
COUNTY...SCREVEN COUNTY...ALLENDALE COUNTY AND HAMPTON COUNTY THROUGH
315 PM EDT...

AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES EAST OF
MIDDLEGROUND...OR ABOUT 11 MILES SOUTHEAST OF SYLVANIA...MOVING EAST
AT 45 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND SHIRLEY...WHITE HILL...STALCO...SHEPPARDS...OLIVER...
NEWINGTON...MIDDLEGROUND...KILDARE...HUNTERS AND GREEN HILL THROUGH
315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND LOCALIZED GUSTY WINDS TO 45
MPH CAN BE EXPECTED.

24
Local storm report, Apr 8, 2:29 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
229 PM EDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             SAINT GEORGE            33.19N 80.58W
04/08/2006  E1.75 INCH       DORCHESTER         SC   EMERGENCY MNGR

0220 PM     HAIL             SAINT GEORGE            33.19N 80.58W
04/08/2006  E1.00 INCH       DORCHESTER         SC   COUNTY OFFICIAL

            LARGE HAIL REPORTED BY COUNTY WARNING POINT.

&&

33
Special weather statement, Apr 8, 2:35 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
235 PM EDT SAT APR 8 2006

GAZ100-115-081900-
BULLOCH-EVANS-
235 PM EDT SAT APR 8 2006

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY AND BULLOCH COUNTY
THROUGH 300 PM EDT...

AT 235 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF BELLVILLE...OR ABOUT 7
MILES SOUTHWEST OF CLAXTON...MOVING NORTHEAST AT 45 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BELLVILLE...HAGAN...
CLAXTON...DAISY...OVERBROOK...EDNA...NEVILS...JIMPS...EMIT AND
DENMARK THROUGH 300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.

24
Local storm report, Apr 8, 2:43 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
243 PM EDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             DORCHESTER              31.80N 81.41W
04/08/2006  M0.50 INCH       LIBERTY            GA   TRAINED SPOTTER

            1/2 INCH HAIL REPORTED IN TOWN OF DORCHESTER

0235 PM     HAIL             2 E HARLEYVILLE         33.21N 80.41W
04/08/2006  E1.00 INCH       DORCHESTER         SC   EMERGENCY MNGR

            PENNY TO QUARTER SIZE HAIL REPORTED 2 MILES EAST OF
            HARLEYVILLE.

&&

REV
Local storm report, Apr 8, 2:47 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
247 PM EDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             SAINT GEORGE            33.19N 80.58W
04/08/2006  E1.00 INCH       DORCHESTER         SC   PUBLIC

            ALSO ESTIMATES 40 MPH WINDS WHICH BLEW OVER SEVERAL LARGE
            TENTS SET UP FOR A LOCAL FESTIVAL.

&&

33
Special weather statement, Apr 8, 2:58 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
258 PM EDT SAT APR 8 2006

SCZ043-044-081945-
DORCHESTER-INLAND COLLETON-
258 PM EDT SAT APR 8 2006

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND COLLETON
COUNTY THROUGH 345 PM EDT...

AT 258 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ROUND O...OR ABOUT 8 MILES EAST OF
WALTERBORO...MOVING EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND SIDNEY...ROUND O...HIOTTS...GLOVERVILLE...
COTTAGEVILLE...PARKERS FERRY LANDING...NORMAN LANDING...
GETTYSVILLE...GIVHANS AND DELEMAR CROSSROADS THROUGH 345 PM EDT.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:29 PM EDTLake Wind AdvisoryCHSBerkeley21 hr
Apr 8, 1:17 PM EDTSevere Thunderstorm WarningCHSAllendale, Hampton28 min
Apr 8, 1:44 PM EDTSevere Thunderstorm WarningCHSColleton31 min
Apr 8, 2:13 PM EDTSevere Thunderstorm WarningCHSDorchester32 min
Apr 8, 2:25 PM EDTSevere Thunderstorm WarningCHSBerkeley65 min
Apr 8, 3:42 PM EDTSevere Thunderstorm WarningCHSCharleston63 min
Apr 8, 3:49 PM EDTSevere Thunderstorm WarningCHSColleton26 min
Apr 8, 3:54 PM EDTSevere Thunderstorm WarningCHSDorchester51 min
Apr 8, 4:13 PM EDTSevere Thunderstorm WarningCHSBerkeley32 min
Apr 8, 4:28 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper62 min
Apr 8, 4:29 PM EDTTornado WarningCHSBerkeley, Charleston46 min
Apr 8, 5:31 PM EDTLake Wind AdvisoryCHSBerkeley22 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.